Q: I have osteoporosis and I've been on Fosamax for six years. Although I don't experience any side effects, the drug is expensive and is one more thing that I need to remember to take on a timely basis. I've heard that you can go off the drug and it will continue to work. Is this true?
A:Recent data show that you can go off of Fosamax and take a "drug holiday" if your bone density has improved over the last five years while on this drug and if you haven’t had any vertebral fractures. This is assuming your osteoporosis isn't severe.
One study of 226 subjects found that bone mineral density (BMD) maintained itself for 15 months after the subjects stopped taking Fosamax. Now another study called the FLEX (Fracture Intervention Trial Long-Term Extension) trial has also looked at this issue. The trial randomized 1099 postmenopausal women who had been taking Fosamax for five years and put them into three groups. One group was given 5 mg of the drug daily for another five years, another group was given 10 mg daily, and the last group was given a placebo. (Note that today we usually give Fosamax as a weekly dose of 70 mg…. studies show this is comparable to 10 mg a day).
The trial found that women who took the placebo lost a clinically small amount of bone density (two to three percent) in their hip and spine after five years when compared to those who took Fosamax for the full ten years. However, for all the groups the baseline bone mineral density (BMD) remained above that with which they started the trial and, most importantly, there was no increase in clinical fractures or X ray detected fractures of the spine.
That said, because there was a slight decrease in BMD in the women who went off the drug for five years, the researchers warned that this could translate into a slight increase in risk of clinical vertebral fractures for these women in the future.
So what does this all mean? If you take all of these numbers into account, for women who have had a good response on Fosamax for five years (which means a three to five percent increase in hip BMD and an eight to 10 percent increase in spine BMD) a drug holiday of five years appears to be okay.
Remember, Fosamax and other bisphosphonate medications work by decreasing the microscopic holes constantly being created in the bone (I call this "bone drilling") and in the meantime allow the “bone filling” cells to do their thing, strengthening bone density. It appears that bone filling continues (or at least doesn’t get worse) over the next five years even without the medication. If you fall (not literally of course; the one thing we do not want you to do is fall) into the “I improved on Fosomax in the past five years” category you might be a candidate for stopping. Discuss taking a drug holiday with your doctor. Dr. Reichman’s bottom line: You may be able to take a break from Fosamax if your osteoporosis isn't severe and you've had a good response to the therapy. Talk to your doctor to see if it's an option for you. Dr. Judith Reichman, the TODAY show's medical contributor on women's health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, "Slow Your Clock Down: The Complete Guide to a Healthy, Younger You," which is now available in paperback. It is published by William Morrow, a division of .
PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.